Louisiana, 2019

Flash Flooding and Damaging Wind in Louisiana, May 12, 2019

May 12, 2019 · NWS LIX · 6 events in 3 counties and zones

A stationary front combined with a strong upper air impulse and very moist air produced multiple bands of thunderstorms. Several areas received multiple rounds of thunderstorms which produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front combined with a strong upper air impulse and very moist air produced multiple bands of thunderstorms. Several areas received multiple rounds of thunderstorms which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 11, 11:37 PM CST, 54 minutes earlier.

Area forecast discussion, May 11, 11:37 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1237 AM CDT Sun May 12 2019

.AVIATION...

Another band of convection has developed from KGPT through KNEW to
near KHUM. In addition, more firing up back toward KLCH. Outside
of convection, conditions are primarily VFR at this time.

There will be potential for IFR to LIFR ceilings/visibilities
where winds go light and variable overnight, especially at KMCB
and KHDC. Expect another round of TSRA for most terminals prior to
sunrise with temporary IFR visibilities. Around midday, drier air
finally starts working into the area. Where there are low
conditions, expect improvement to VFR after 18z. 35

&&

.PREV DISCUSSION... /issued 525 PM CDT Sat May 11 2019/

..FLASH FLOODING LIKELY WITH LIFE THREATENING FLASH FLOODING
POSSIBLE...

NEAR TERM (Tonight through Sunday)...

All the favorable parameters remain in place to support the
likelihood of torrential rainfall from thunderstorms that will
result in flash flooding due to the combination of ongoing
areal and river flooding and saturation of soils. Am using the
word "WILL" since this is an unusually very high confidence flash
flood pattern, and the Weather Prediction Center recognizes this
with an unusual "HIGH RISK" of Excessive Rainfall that is
depicted across areas from portions of south central Louisiana
into southeast Mississippi. This high risk area is in area that
has received fairly widespread 3 day rainfall amounts 3 to 6
inches with some swaths of 6+ inches near to north and west of
Baton Rouge and from northeast Washington Parish into northern
Pearl River County. Ongoing heavy rainfall, in many cases training
over the same area, have been adding to these amounts this
afternoon and will likely continue into tonight and Sunday
morning. Substantial river flooding will continue to be monitored
with backwater flooding likely to occur in some areas that
normally don't flood with additional heavy rainfall heightening
the flood threat. Additional average rainfall amounts through
Sunday are forecast to be 2 to 4 inches, however MUCH HIGHER
AMOUNTS IN AREAS ARE LIKELY. Substantial training or repeat
thunderstorms with torrential downpours are likely to produce
rainfall rates of 2 to 3 inches per hour, with even higher rates
for shorter periods of time. This would result in a flash flood
threat even in areas where less rainfall has occurred over the
last few days, especially in urban areas. In areas that are most
saturated and already flooding, these high rainfall rates could
result in catastrophic and life threatening flooding.

The main strong lifting mechanisms, the stalled east to west
surface boundary/front, and the PVA and strong upper level
divergence will all be in full play through tonight before
gradually moving out of the forecast area Sunday afternoon as the
main progressive cold (mainly dry) front moves through coastal
areas and offshore Sunday night. The forecast "improvement" is
noted starting in the northwest/west portion of the forecast area
with the cold frontal passage Sunday by mid morning and coastal
areas by early afternoon.

SHORT TERM (Monday through Tuesday)...

Surface high pressure will build into the forecast area from the
north with the surface front likely stalling in the northern Gulf/
offshore waters off Louisiana Monday. There is a chance the front
could drift back north on Tuesday, so have some low rain chances
returning to areas south of I-10, however the rain could just as
easily remain offshore. The drier air over the more
inland/northern areas should make for some rather pleasant
nighttime lows in the upper 50s to lower 60s north of the I-10/12
corridor Monday and Tuesday nights, and even the daytime highs
should only top out in the upper 70s to lower 80s along with lower
humidity.

LONG TERM (Wednesday through Saturday)...

Overall there are no weather concerns through the period. A
continuation of the rain and thunderstorm chances mainly in
coastal and offshore areas is forecast Wednesday into Thursday
with west to east moving shortwave troughs skirting the Gulf
coast. Friday and Saturday will be mostly dry as deeper layer
high pressure builds into the area.

AVIATION...

Variable conditions from VFR to IFR were observed at 22z, and
some variability is likely to continue with lowest conditions
likely to persist at KGPT. Otherwise, main concern will be timing
of TSRA and associated lower conditions. KBTR, KMCB and KHDC will
have greatest impacts in next few hours. Scattered to numerous
SHRA/TSRA will be occurring for much of the period until a cold
frontal passage starting at the more inland/northwest airports
Sunday morning and the coastal airports in the afternoon. 22/TD

MARINE...

Mostly onshore flow will prevail through Sunday morning, and
Exercise Caution headlines have been issued for tonight and
Sunday morning across the sounds and coastal waters. Some erratic
winds with some stronger gusts will likely occur with showers and
thunderstorms advancing west to east across the Gulf. A weak cold
front should push through the marine area Sunday afternoon and
Sunday night which will turn winds to north to northeast across
most waters going into Monday. Still some potential for
thunderstorms over the more southern coastal waters early to
middle of next week. 22/TD

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather. Moderate to High
Risk for Excessive Rainfall. Numerous river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  79  59  78 /  10  10  10  10
BTR  63  80  62  79 /  10  10  10  10
ASD  66  82  63  79 /  10  10  10  10
MSY  70  80  69  79 /  10  10  10  20
GPT  66  80  64  78 /  10  10  10  10
PQL  66  83  63  81 /  20  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ034>037-039-040-
     046>050-056>065-071-072.

GM...None.
MS...Flash Flood Watch through this afternoon for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 11, 6:45 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
745 PM CDT Sat May 11 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
745 PM CDT Sat May 11 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi and southeast Louisiana...except the immediate
Louisiana coast. There is a moderate to high risk for life
threatening flash flooding. Additional rainfall amounts up to 2
to 4 inches will be possible this evening and tonight.

A few of the strong to severe storms will be possible and produce
gusty winds, frequent lightning, and heavy downpours of rain.
Small, short- lived tornadoes can also form with little advanced
notice. There is a marginal risk of severe storms for the entire
forecast area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely Sunday. A Flash Flood
Watch is in effect through Sunday with an additional 2 to
4 inches of rain possible with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Special weather statement, May 11, 9:39 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1039 PM CDT Sat May 11 2019

LAZ058-060-061-120415-
St. Charles-St. John The Baptist-Upper Jefferson-
1039 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST...
NORTHWESTERN ST. CHARLES AND NORTHWESTERN JEFFERSON PARISHES...

At 1039 PM CDT, a strong thunderstorm was located over Norco, or near
Hahnville, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Metairie, Hahnville, Laplace, Killona, Norco, Montz, Boutte, Ama,
Destrehan, Taft, New Sarpy, St. Rose, Luling, River Ridge, Edgard,
Waggaman and New Orleans Armstrong Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3004 9053 3012 9043 3009 9041 3006 9037
      3005 9026 3002 9018 3002 9012 2989 9041
TIME...MOT...LOC 0339Z 237DEG 29KT 3001 9040

11
Special weather statement, May 11, 9:46 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1046 PM CDT Sat May 11 2019

LAZ049-056>058-120430-
Ascension-Assumption-St. John The Baptist-St. James-
1046 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. JOHN THE BAPTIST...
SOUTHERN ASCENSION...ST. JAMES AND NORTHERN ASSUMPTION PARISHES...

At 1046 PM CDT, a strong thunderstorm was located near Napoleonville,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Gramercy, Lutcher, Sorrento,
Paincourtville, Convent, Belle Rose, Garyville, Supreme, Wallace and
North Vacherie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3028 9081 3028 9079 3027 9078 3026 9079
      3024 9076 3007 9062 2981 9110 2984 9113
      2996 9124
TIME...MOT...LOC 0346Z 233DEG 26KT 2993 9111

11
Special weather statement, May 11, 10:16 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1116 PM CDT Sat May 11 2019

LAZ060>062-120500-
Orleans-St. Charles-Upper Jefferson-
1116 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...
ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 1115 PM CDT, a strong thunderstorm was located over Waggaman, or
near Avondale, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Avondale, East New Orleans, Harvey,
Jefferson, Gretna, Harahan, Westwego, Elmwood, Bridge City, River
Ridge, Ama, Waggaman, St. Rose, Arabi, Destrehan, Terrytown and
Luling.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2998 9037 3005 9026 3002 9018 3003 9003
      3006 9003 3004 9002 3008 8993 3015 8988
      3005 8980 2999 8986 3000 8991 2998 8994
      2999 8999 2995 9001 2993 8999 2982 9026
TIME...MOT...LOC 0415Z 239DEG 23KT 2994 9025

11
Local storm report, May 11, 10:39 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1139 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     MARINE TSTM WIND NEW ORLEANS             29.97N 90.08W
05/11/2019  M0 MPH           ORLEANS            LA   ASOS

            A WIND GUST OF 34 KNOTS WAS MEASURED AT NEW ORLEANS
            LAKEFRONT AIRPORT.

&&

11
Special weather statement, May 11, 10:42 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1142 PM CDT Sat May 11 2019

LAZ040-062-120530-
Orleans-St. Tammany-
1142 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
SOUTHEASTERN ST. TAMMANY PARISHES...

At 1142 PM CDT, a strong thunderstorm was located near East New
Orleans, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Slidell, East New Orleans, Pearl River, Lake Catherine
and Pearlington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3023 8962 3018 8955 3015 8958 3016 8962
      3018 8959 3017 8963 3016 8966 3015 8963
      3000 8997 3004 9000 3015 8986 3010 8981
      3018 8968 3017 8972 3025 8987 3025 8993
      3040 8969
TIME...MOT...LOC 0442Z 240DEG 28KT 3012 8995

11
Special weather statement, May 11, 11:03 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1203 AM CDT Sun May 12 2019

LAZ061>064-120530-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
1203 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
ORLEANS...NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1203 AM CDT, a strong thunderstorm was located over Arabi, or over
Chalmette, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Timberlane, Belle Chasse,
Gretna, Lake Catherine, Violet, Terrytown, Meraux and Arabi.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3001 9010 3006 8997 3014 8986 3010 8981
      3017 8974 3015 8972 3017 8969 3012 8966
      3007 8969 3006 8973 3002 8972 3004 8982
      3002 8984 2994 8984 2993 8981 2996 8973
      2995 8971 2985 9002
TIME...MOT...LOC 0503Z 245DEG 27KT 2997 8999

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jefferson

When
May 12, 12:31 AM CST to 2:00 AM CST
Where
Jefferson County, 1.32 mi WSW of Estelle to 1.9 mi E of Westwego
Cause
Heavy Rain
Reported by
State Official
Coordinates
29.840, -90.119

The 300 block of Green Briar Drive was reported impassable. Several reports were received of water over the road along Patriot Street.

Thunderstorm Wind, St. Charles

When
May 12, 3:38 AM CST
Where
St. Charles County, 0.69 mi N of New Sarpy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.960, -90.370

St. Charles Parish EOC reported power outages in the East Bank, Destrehan and Norco areas. Event time estimated based on radar.

Flash Flood, St. Charles

When
May 12, 4:37 AM CST to 6:30 AM CST
Where
St. Charles County, Norco to 1.54 mi SE of New Sarpy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.000, -90.420

Street flooding was reported in the Destrehan and Norco areas.

Flash Flood, Jefferson

When
May 12, 5:20 AM CST to 7:00 AM CST
Where
Jefferson County, 2.72 mi NNE of Metairie to 0.84 mi NNE of (Msy)moisant Fld New
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.017, -90.136

The Jefferson Parish Emergency Manager reported localized street flooding across northern portions of the parish.

Flash Flood, Orleans

When
May 12, 5:30 AM CST to 8:00 AM CST
Where
Orleans County, 1.2 mi WSW of Mc Dologhville to 2.82 mi SSW of Gentilly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.924, -90.069

Multiple roads and streets were reported closed in the City of New Orleans due to flooding.

Flash Flood, St. Charles

When
May 12, 6:05 AM CST to 8:00 AM CST
Where
St. Charles County, 1.2 mi E of Sarpy to 3.12 mi NNW of Dufresne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.980, -90.350

The St. Charles Parish Emergency Manager reported water entering a home on St. Rose Avenue. Several neighboring streets were flooded with some closed and barricaded. Parish gauges reported 3 to 4 inches of rain, mostly since 4 am CDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815761, 815766, 815762, 815763, 815764, 815765.